Drugs That Induce Hair Color Changes
Many skin and internal organ diseases have been known to change hair colour. Some of them like Addison’s disease and neurodermatitis cause hair darkening while hair lightening is observed in hyperthyroidism, vitiligo, and genetic disorders like Werner’s syndrome and Waardenbur syndrome.
Hair loss or excessive hair-growth are frequently caused side-effects of systemic medicines while hair colour change is an uncommon adverse effect.
Some drugs can induce hair colour changes such as darkening of the original hair colour or repigmentation of grey hair in older people, lightening/bleaching (from black or brown to blond hair), greying, reddening or even a complete colour change. These changes can affect scalp, eyelashes, eyebrows, moustache or all body hair.
Of a wide variety of drugs implicated in causing hair colour changes very few are supported by evidence. Chloroquine and chemotherapeutic drugs have the best evidence to support the true link between drugs and colour changes.
Changes in hair colour may result from biochemical interaction within the pigment-producing cells (melanocytes) of hair follicle causing a reduction or an increase in the pigment production. Drugs may also alter the mechanism by which the pigment is incorporated into the hair fibres. Interestingly, drug minoxidil has been known to alter the physical properties of hair affecting light reflectance. The amount of reflected light can give an impression of a significant change in hair colour to the observer.
It is a drug approved by Food and Drug Administration (FDA) and European Medicines Agency (EMA) for the treatment of lupus erythemetosus and rheumatoid arthritis. This drug has been known to induce lightening on the hair scalp, and rarely on the eyelashes, eyebrows, moustache, and body hair at a dosage starting from 250 mg daily.
According to report, brightening of hair colour occurred from 4 weeks up to 12 months after treatment initiation and was reversible after discontinuation of the treatment or with dosage reduction. Rarely, skin hypopigmented maculae associated with hair lightening have been reported.
Chloroquine seems to show greater interaction with pheomelanin rather than eumelanin as hypopigmentation was more common in patients with blond, light brown, or red hair. However, even those with darker hair may experience hair lightening.
Tyrosine Kinase Inhibitors (TKI)
These drugs inhibit c-kithe t signalling pathway that is involved in production of melanin and hair pigmentation. To be specific they do this through the downstream activation of MAP kinase Erk-2 and phosphorylation of microphthalmia transcription factor. However, the complete mechanism is not clearly understood. Also, it is not clear why c-kit inhibitors may cause both hypopigmentation and hyperpigmentation.
Imatinib is an oral TKI that inhibits BCR-ABL, PDGFR and c-kit. It is approved by FDA and EMA to treat chronic myeloid leukaemia (CML), gastrointestinal stromal tumour, metastatic dermatofibrosarcoma protuberans, and other chronic myeloproliferative diseases.
Hair lightening as well as darkening have been reported during imatinib treatment at a dosage of 300-800 mg daily that occurs after 1 to 14 months range following treatment initiation. After drug withdrawal the changed colour can get back to normal.
Additionally, cases of diffuse skin depigmentation and cutaneous, nail, or gingival hyperpigmentation have been shown.
It is an oral TKI approved by FDA and EMA for the treatment of, metastatic renal cell carcinoma, pancreatic neuroendocrine tumours, and imatinib resistant GIST. It exhibiys direct antiproliferative activity by inhiniting PDGFR, VEGFR, and c-kit.
Bleaching/greying of hair on the scalp, eyebrows, eyelashes, or body hair is dose dependent side effect reported in 7-14% patients at lower dose (50 mg daily) and upto 64% patients at higher dose (>50mg daily). The effect started between week 1 and 18 of treatment. In all cases it was reversible after discontinuation of drug.
Hair loss is seen in 6% patients and the hair that may regrow is more brittle, curly and darker than the original hair. Yellowish appearance on the face has also been reported at dosage >50 mg daily.
This is an FDA and EMA approved drug used for the treatment of thyroid cancer refractory to radioactive iodine treatment, renal cell carcinoma, and hepatocellular carcinoma. It targets VEGFR, BRAF, and RET tyrosine kinase inhibiting the proliferation and angiogenesis of cancer cells.
Hair loss is reported in up to 27% patients, from 2-6 weeks after treatment initiation. Hair may regrow even while the patient is still receiving sorafenib treatment, although the newly grown hair is more brittle and curly, and occasionally darker than the original hair.
Pazopanib is an oral selective TKI approved by both FDA and EMA for treating advanced renal cell carcinoma and advanced soft tissue sarcoma. This drug inhibits tumour growth and angiogenesis by inhibiting VEGFR, PDGFR alpha and beta, and c-kit.
Hair depigmentation (of both scalp and body hair) is seen in 32-44% patients sometimes associated with skin hypopigmentation. This reversible effect is seen within the first two months of treatment initiation.
It is an oral TKI approved by the FDA and EMA as a first line treatment for CML Philadelphia chromosome positive in the chronic phase and as a second line treatment for CML in chronic, accelerated or blast phases and for chromosome-positive ALL. It inhibits bcr-abl, Src family kinase and to a lesser degree, c-kit, PDGFR, and ephtin A receptor kinase.
Only a few cases of depigmentation have been reported, probably due to its lower affinity for c-kit and PDGFR and less common administration of this drug. Vitiligo-like skin patches have been described associated with isolated hair depigmentation at a dosage more than 100 mg daily. The effect is fully reversible.
7. Valproic acid (VPA)
It is an antiepileptic drug, approved by the FDA and EMA. It is widely used for seizures and bipolar disorder. The drug has pleiotropic effects on the GABA receptor, as well as on membrane conductance and metabolic pathways.
Reversible hair loss has been described in up to 20% patients while the changes in hair colour and texture are rare. Both bleaching and darkening on the scalp hair have been described after 5-10 months of treatment initiation. No skin colour changes have been reported so far.
It is an anticonvulsant drug used in the management of partial seizures and tonic-clonic seizures. Hair depigmentation due to toxic epidermal necrolysis was reported in one patient.
This anticonvulsant drug was reported to cause black to blond hair colour change due to Lyell’s syndrome in one patient. The skin also showed depigmentation in this case.
Post-hair-loss, regrowth of hair with both lighter and darker colour has been shown with this anticancer agent.
11. Tamoxifen, Busulfan, Cyclofosfamide, Vincristine, bleomycin, 5-Fluorouracil and other antimetabolites
Theses drugs showed hair colour change from black to red (vincrystine, bleomycin), blond to dark brown (5-Fluorouracil), or red to black.
It is an immunosuppressant drug. Excessive hair growth (hypertrichosis) a is well-known side effect of cyclosporine occurring in up to half of the patients who take higher dosage of the drug. In two cases hair darkening was reported.
13. Acitretin and Etretinate
These are vitamin A derivatives. Sporadic cases of hair whitening/discoloration have been described with the use of these drugs.
A case of hair darkening was reported with the use of verapamil after 12 months of treatment initiation.
Four cases of hair discoloration occurring after 3-4 months of treatment initiation were reported with the use of mephesin.
16. P- Amino benzoic acid (PABA)
Reversal from grey to original hair colour was reported in four cases that occurred between 2-12 months of treatment.
17. Interferon low dose
Depigmentation was reported in six cases. The effect was reversible after stopping the treatment.
How these drugs can induce hair colour changes is not clear and this association is often hard to prove. The above list is not comprehensive so if you notice your hair colour change and suspect a drug, consult your doctor.
Questions & Answers
Will being on mycophenolate cause red hair dye to not stay in the hair?
Has your hair become thinner than before? The information provided so far about mycophenolate mofetil is that it can cause hair loss or thinning. Most times, the thinning of hair will result in it not taking up the dye, so this might be a reason hair dye is not staying in your hair.
The hair may become normal in some time even if you continue the treatment, but it is advised to avoid hair dyes or perms for the first few months as your hair will be weaker than usual.
© 2018 Sherry Haynes